Hail, Raleigh
- When
- April 19, 4:30 PM EST
- Where
- Raleigh County, Glen Daniel
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.770, -81.350
Cooling aloft and an approaching occluded front helped trigger thunderstorms over northeast Tennessee and southwest Virginia. These storms moved into southern West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Cooling aloft and an approaching occluded front helped trigger thunderstorms over northeast Tennessee and southwest Virginia. These storms moved into southern West Virginia. Most of the storms produced brief heavy rain. One cell pulsed to a stronger level and produced large hail in Raleigh County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 19, 2:49 PM EST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 349 PM EDT SAT APR 19 2008 .SYNOPSIS... A SLOW MOVING UPPER LEVEL LOW BRINGS WET AND COOLER WEATHER THROUGH SUNDAY. A WEAK COLD FRONT APPROACHES BY WEDNESDAY AFTERNOON BUT MAY WASH OUT IN OUR VICINITY BY THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... SFC FRONT TO PUSH THROUGH IN 20-22Z TIME FRAME...WITH SHOWERS ALONG AND AHEAD OF. INITIAL SHOWERS WEAKENED AS THEY CROSSED INTO CENTRAL LOWLANDS...WITH STUBBORN DRY AIR TAKING ITS TOLL. EXPECT ATMOSPHERE TO MOISTEN UP SOMEWHAT AS FRONT GETS CLOSER. NOTHING PLUGGED IN WITH FRONTAL SHOWERS ATTM. VORT MAX LOOKS TO CATCH UP TO FRONTAL BOUNDARY OVER CWA. THUS CANT RULE OUT CONVECTION WITH FRONTAL PASSAGE THIS AFTERNOON...WITH CAPES IN THE 300 J/KG RANGE AND MID LEVEL LAPSE RATES AROUND 6 C/KM. CONVECTION SHOULD FIRE ALONG LEADING EDGE/JUST AHEAD OF COLD POOL AS IT MOVES INTO REGION. WITH MID LEVEL LAPSE RATES AROUND 7 C/KM AND DEEP SHEAR 50-60KTS ALONG SOUTHERN COAL FIELDS/SW VIRGINIA/EASTERN KY...COULD SEE SMALL HAIL. AS A RESULT MAINTAINED MENTION OF HAIL IN THESE AREAS THIS AFTERNOON/EVENING. ONE THING LACKING FOR LARGE HAIL IS GOOD CAPE/STRONG UPDRAFT. THINGS QUIET DOWN OVERNIGHT WITH UPPER LEVEL LOW APPROACHING AND MOVING THROUGH WESTERN PORTIONS OF CWA BY END OF PERIOD...WITH CAT POPS CONFINED TO EKN VCNTY. THIS WILL KEEP THE CLOUDS GOING...WITH ABUNDANT LOW LEVEL MOISTURE. STAYED CLOSE TO GUIDANCE FOR MINT. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... BOTH THE NAM AND GFS REMAIN SIMILAR IN THEIR SOLUTIONS THIS RUN AND HAVE PRETTY MUCH GONE WITH THEM. SURFACE LOW APPEARS TO WOBBLES EVER SO SLOWLY SOUTHEASTWARD AND OFF THE CAROLINA COAST BY TUESDAY...AS A SERIES OF VORTS ROTATE AROUND IT. KEPT HIGH POPS IN THE WEST ON THE EASTERLY FETCH OF THE SYSTEM ON SUNDAY AND GRADUALLY DIMINISH THEM FROM WEST TO EAST THROUGH MONDAY AND MONDAY NIGHT. OTHER THAN MINOR DETAIL ADJUSTMENTS...GUIDANCE TEMPERATURES LOOKED PRETTY REASONABLE THROUGH THE PERIOD. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... HPC MEDIUM RANGE GROUP PREFERRED THE ECMWF SOLUTION AGAIN TODAY. MAIN FORECAST DILEMNA IS HOW FAR SOUTH THE COLD FRONT GETS ON DAY 4 INTO DAY 5/WEDNESDAY INTO THURSDAY. 500 MB HEIGHTS REMAIN QUITE HIGH WITH THE RIDGE OVER SRN GULF COAST STATES. THIS FRONTAL BOUNDARY EXPECTED TO BREAK DOWN ON DAY 5/THURSDAY. 12Z GFS BRINGS NEXT FRONT THRU FASTER THAN 00Z ECMWF. FOR NOW HELD ONTO THE SLOWER ECMWF SOLUTION. DID THINK THE HPC DEW POINTS WERE TOO LOW FOR MUCH OF WEDNESDAY AND THURSDAY. RAISED INTO THE 50S. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR CONTINUES THIS AFTERNOON AND EVENING. BRIEF DROPS TO MVFR IN HEAVIER SHOWERS POSSIBLE. SLGHT CHC TRW LATER THIS AFTERNOON AS UPPER LEVEL DISTURBANCE APPROACHES...WITH CHC FOR GS OVER SOUTHERN WV/NERN KY/SWRN VA BETWEEN 20-00Z. AS UPPER LEVEL LOW CLOSES IN...CEILINGS DROP TO MVFR 04Z SUNDAY IN MOUNTAINS FIRST...AND COVERING REST OF AREA BY 06Z. AS UPPER LEVEL LOW PRESSURE MOVES THROUGH TAF SITES...CEILINGS WILL CONTINUE TO DROP...INTO IFR AT ALL SITES BY 12Z. CONDITIONS IMPROVE TO MVFR CEILINGS 15Z AREAWIDE. AVIATION OUTLOOK /AFTER 12Z SUN/...IMPROVING TO VFR CONDITIONS SUNDAY NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB NEAR TERM...30 SHORT TERM...JS LONG TERM...KTB AVIATION...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 227 PM EDT SAT APR 19 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-201830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 227 PM EDT SAT APR 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF COLDER AIR MOVING IN ALOFT AND A COLD FRONT WILL GENERATE WIDESPREAD SHOWERS THIS AFTERNOON INTO THIS EVENING. SOME EMBEDDED THUNDERSTORMS ARE ALSO LIKELY. THESE COULD PRODUCE HAIL LATE THIS AFTERNOON INTO EARLY THIS EVENING. MOST OF THE HAIL WILL BE LIKELY BE SMALL...BUT IF ENOUGH DESTABILIZATION OF THE ATMOSPHERE OCCURS...PENNY SIZE HAIL OR LARGER COULD FALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KTB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 355 PM EDT SAT APR 19 2008 WVZ033>036-192100- MCDOWELL-WYOMING-RALEIGH-FAYETTE- INCLUDING THE CITIES OF...WELCH...GARY...WAR...MULLENS...OCEANA... PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE 355 PM EDT SAT APR 19 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... BETWEEN 4 AND 5 OCLOCK...SHOWERS OR BRIEF THUNDERSTORMS WILL BE MOVING NORTH AT 35 MPH THROUGH PARTS OF MCDOWELL...WYOMING...RALEIGH... FAYETTE COUNTIES IN SOUTHERN WEST VIRGINIA. SMALL HAIL AND GUSTY WINDS COULD EASILY OCCUR FOR A BRIEF TIME. THE NATIONAL WEATHER SERVICE WILL BE MONITORING FOR ANY STRONGER DEVELOPMENT AND A POSSIBLE SHORT FUSE WARNING. KTB
The Charleston,WV radar (KRLX), 68 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 85974, 85975.